Alabama, 2004Damaging Wind in Alabama, May 9, 2004
May 9, 2004 · NWS HUN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 9, 1:14 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, May 9, 1:14 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT SUN MAY 9 2004
.DISCUSSION...
OUR SNEAK PREVIEW OF JULY AND AUGUST CONTINUES ACROSS THE TENNESSEE
VALLEY. SEVERAL SHRA/TSRA ON KHTX RADAR...BUT NONE WITHIN 50 MILES OF
OUR FORECAST AREA AT PRESENT.
SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
IF YOU TOOK THIS ENTIRE FORECAST AND ADDED 10 DEGREES...YOUD HAVE
THE FORECAST FOR TWO MONTHS FROM NOW. AT LEAST THE 90S ARE OVER AFTER
TODAY FOR AT LEAST FIVE OR SIX DAYS. THROUGH WEDNESDAY...EACH DAY
SHOULD FEATURE GRADUALLY MORE CLOUDS...MORE SHRA/TSRA DEVELOPMENT
(AKA GRADUALLY HIGHER POPS)...AND COOLER DAYTIME TEMPS.
MY POPS FOR TOMORROW WILL BE DEPENDENT ON HOW MUCH DEVELOPMENT WE SEE
NEARBY TODAY. THE DIGITS BELOW ARE FIRST GUESSES. THROUGH THE SHORT
TERM...I WILL CONTINUE TO GO BELOW GUIDANCE ON MINS AND AT/ABOVE FOR
THE MAX TEMPS. THE VALLEY/RIDGE TEMP SPLIT IS JUST ABOUT DONE FOR...
WILL BE MINIMAL TONIGHT AND VIRTUALLY NON-EXISTENT AFTER THAT.
PRECIP FROM THE MODELS IS ALL OVER THE MAP...BUT WITH A SUMMERLIKE
PATTERN I WILL TAKE SUMMERLIKE AFTN/EVE ACTIVITY. THE ETA LOOKS GOOD
FOR WEDNESDAY EVENING BUT THAT IS DEPENDENT ON TIMING/TRACKING OF
WEAK SHORTWAVES MOVING UP AND OVER THE MEAN UPPER RIDGE. DONT REALLY
SEE DEEP GULF MOISTURE UNTIL WEDNESDAY THOUGH.
EXTENDED (WEDNESDAY NIGHT THROUGH SUNDAY)...
THERES ONE CHANCE IN THIS FORECAST FOR A SYSTEM TO TAKE A STAB AT
THE UPPER RIDGE. AND THAT COMES WEDNESDAY NIGHT THROUGH FRIDAY. HOW
MUCH RAIN WE SEE DEPENDS ON HOW MUCH OF A DENT IS MADE IN THE RIDGE.
WE ARE TALKING ABOUT A LITTLE MORE THAN THE AFTN/EVE NORM THOUGH...
INCLUDING THE POSSIBILITY FOR NIGHTTIME SHRA/TSRA THURSDAY NIGHT AND
FRIDAY NIGHT.
THE GFS MAY BE TOO BULLISH IN BREAKING INTO THE RIDGE...ALTHOUGH FOR
THE FIRST TIME IT GIVES UP ON FROPA WITH THE MOST RECENT RUNS. LIKELY
THE INEVITABLE WILL HAPPEN...AND THE RIDGE WILL BUILD BACK IN NEXT
WEEKEND. HAVE KEPT MOST OF DAY 6...AND ALL OF DAY 7...DRY IN THIS
FORECAST AS A RESULT...AND WARMED TEMPS BACK UP TOWARD THE MID 80S.
LOWS ARE BASICALLY 57 TO 63 THROUGH THE ENTIRE FORECAST PERIOD.
PRELIM DIGITS FOLLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 62 85 62 83 / 10 20 10 20
SHOALS 61 86 61 84 / 10 10 10 20
CULLMAN 62 84 62 82 / 10 20 10 20
FAYETTEVILLE 61 84 61 83 / 10 20 10 20
FT PAYNE 57 85 58 80 / 10 20 10 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, May 9, 12:00 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SUN MAY 9 2004
ALZ001>010-016-TNZ076-096-097-100300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT SUN MAY 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE EACH AFTERNOON
FOR MUCH OF THE UPCOMING WEEK...WITH THE BEST CHANCE ON WEDNESDAY AND
THURSDAY AS A STORM SYSTEM APPROACHES THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.
07
Thunderstorm Wind, Dekalb
- When
- May 9, 6:30 PM CST to 6:32 PM CST
- Where
- Dekalb County, 7 mi ENE of Ider
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.750, -85.567
Local electric company reported two trees and a few powerlines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 9 to 10, 20042 deaths · $5.5 million · 1 event
- Tornadoes and Hail in Minnesota, May 9, 2004$330,000 · F1 · 94 events
- Hail and Damaging Winds in Michigan, May 9 to 10, 2004$600,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Nebraska, May 9, 2004$200,000 · 78 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 9, 2004$140,000 · 1.75 in hail · 5 events
- Lightning Strike in North Carolina, May 9, 2004$100,000 · 1 event
- Tornado in Minnesota, May 9, 2004$20,000 · F1 · 1 event
- Flash Flooding and Flood in Michigan, May 9 to 10, 2004$42,000 · 5 events
- Hail in Nebraska, May 9, 2004$28,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Maryland, May 9, 2004$30,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, May 9, 20041 in hail · 19 events
- Marine Thunderstorm Winds in Lake Michigan, May 9, 2004$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401725.